Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Pocatello, ID

August 25, 20207 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 25, 2020, 5:54 PM MDT for 7 counties in Idaho. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2020, 5:54 PM MDT (23:54 UTC)
Expired
Aug 25, 2020, 6:30 PM MDT
In force
36 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bingham County, ID, Bonneville County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:00 PM MDTTSTM WND GST 5717 W Idaho Falls, IDITD - KETTLE BUTTE
Aug 25, 6:00 PM MDTTSTM WND GST 5717 W Idaho Falls, IDITD - KETTLE BUTTE.
Aug 25, 6:30 PM MDTNON-TSTM WND GST 54Camas, IDITD - CAMAS OBSERVATION
Aug 25, 6:30 PM MDTNON-TSTM WND GST 54Camas, IDITD - CAMAS OBSERVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS55 KPIH 252354
SVRPIH
IDC011-019-033-043-051-065-081-260030-
/O.NEW.KPIH.SV.W.0039.200825T2354Z-200826T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
554 PM MDT Tue Aug 25 2020

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Western Teton County in eastern Idaho...
  Southwestern Fremont County in southeastern Idaho...
  Jefferson County in southeastern Idaho...
  Northwestern Bonneville County in southeastern Idaho...
  Madison County in southeastern Idaho...
  South central Clark County in southeastern Idaho...
  Central Bingham County in southeastern Idaho...

* Until 630 PM MDT.

* At 552 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles west of Hamer to 12 miles northwest of
  Shelley to near Rose, moving east at 50 mph.

  HAZARD...60 to 70 mph wind gusts.

  SOURCE...Mesonet Observations and Radar indicated. These storms 
           have a history of producing wind gusts up to 70 mph! 
           

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Terreton, Lorenzo,
  Goshen, Ammon, Shelley, Iona, Sugar City, Ucon, Menan, Teton,
  Ririe, Roberts, Firth, Lewisville, and Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pocatello.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4325 11144 4329 11246 4395 11248 4428 11150
      4375 11140
TIME...MOT...LOC 2352Z 249DEG 44KT 4393 11236 4352 11230 4331 11242 

HAIL...<.75IN
WIND...70MPH
 
$$

Keyes
1 follow-up statement
388 
WWUS55 KPIH 260029
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
629 PM MDT Tue Aug 25 2020

IDC011-019-033-043-051-065-081-260038-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-200826T0030Z/
Teton ID-Fremont ID-Jefferson ID-Bonneville ID-Madison ID-Clark ID-
Bingham ID-
629 PM MDT Tue Aug 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TETON...SOUTHWESTERN
FREMONT...JEFFERSON...NORTHWESTERN BONNEVILLE...MADISON...SOUTH
CENTRAL CLARK AND CENTRAL BINGHAM COUNTIES WILL EXPIRE AT 630 PM
MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and locally heavy rain are still possible with these 
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pocatello.

LAT...LON 4325 11144 4329 11246 4395 11248 4428 11150
      4375 11140
TIME...MOT...LOC 0028Z 249DEG 44KT 4408 11181 4367 11175 4346 11187 

$$

Keyes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:18 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 2:18 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
218 PM MDT Tue Aug 25 2020

.DISCUSSION...
An upper-level shortwave moving through the region continues to
serve as the catalyst, along with afternoon heating, for a round of
showers and thunderstorms later this afternoon and evening. Hazy
conditions from wildfires across the western U.S. did inhibit
surface heating a bit this morning but afternoon visible satellite
imagery is starting to shows some breaks and this is where we may
see sufficient destabilization for tstms later today. SPC maintains
a marginal risk for severe weather today with the primary threat
being gusty winds. Given the dry conditions over the last few weeks,
lightning strikes will be a huge concern for potential wildfire
ignition as well thusly red flag warnings remain in place across all
of eastern Idaho. Convective activity should begin to diminish as
the evening progresses with another round of showers and
thunderstorms possible again Wednesday. Coverage likely will not be
as great however. Higher elevation PoPs linger into Thursday as
well.

Moisture begins to decrease a bit Friday and into the weekend with
PoPs generally isolated in nature and focused across the eastern
Highlands but in all likelihood most of eastern Idaho will remain
dry. Temperatures today and through the first half of the weekend
will run at or just above climatological norms.

Things change as we move into Sunday and early next week as a autumn-
like cold front looks to push through the region on Sunday. A
significant cooldown is expected behind this front with highs Monday
and Tuesday in the upper 60s to lower 70s across the lower
elevations with overnight lows dipping into the 40s, 30s across the
higher elevations. McKaughan

&&

.AVIATION...
Multiple rounds of showers and thunderstorms will continue into
tomorrow. At the moment, we will carry VCTS or VCSH to account for
this, with short term updates to include showers or thunderstorms
onsite if necessary. Gust winds over 35kts along with a brief
downpour are possible. Hail is less likely, but certainly not out
of the question. Keyes

&&

.FIRE WEATHER...
Isolated showers and storms continue early this afternoon across
central and eastern Idaho. We are still facing a struggle due to
smoke and/or cloud cover to force scattered coverage. The storm
responsible is still moving through and there is some clearing out
there, so we aren't going to drop the RED FLAG WARNING. Gusty
winds over 40mph are possible along with brief heavy rain.
Stronger storms could produce gusts near 60mph and/or hail.
Heading into Wednesday, more showers and storms are expected, with
similar risks. Coverage looks to be a little lower vs today (IF
we realize full potential), so at the moment no RED FLAG WARNINGS
are anticipated. We might get close for the central mountains and
the northern end of 410, but certainly nothing with great
confidence at the moment. Thunderstorm coverage thins out even
more Friday with isolated storms mainly over higher elevations.
Attention then turns toward the weekend, when we are still looking
at a major pattern shift for a bit. A large low drops out of
Canada, dragging a cold front through Sunday along with
temperatures dropping to 5-15 degrees BELOW AVERAGE behind it.
Stronger winds are likely Saturday with MAYBE potential Red Flag
conditions in some areas. We will be watching that as things get
closer. Keyes

&&

.AIR STAGNATION...
Air quality remains variable this week as southwest flow aloft
maintains smoke trajectory from CA, NV and OR. Thunderstorm
activity today through Thursday could provide some cleansing/wash
out of the atmosphere, but those effects would likely be localized,
and could fill back in depending on overnight inversion set up.
There is no expectation of widespread wholesale improvement until
upper trough dives into the region over the weekend, turning upper
flow northwest.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Local storm report, Aug 25, 5:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
536 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     4 W SODA SPRINGS        42.66N 111.66W
08/25/2020  M52 MPH          CARIBOU            ID   UTILITY COMPANY

            UNION PACIFIC RR OBSERVATION

&&

VPRESTON
Local storm report, Aug 25, 5:38 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
538 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     20 SE ARCO              43.43N 113.02W
08/25/2020  M67 MPH          BUTTE              ID   DEPT OF HIGHWAYS

            ITD INL PUZZLE - CENTRAL FACILITIES

&&

VPRESTON
Local storm report, Aug 25, 5:42 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
542 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     SE ATOMIC CITY          43.44N 112.81W
08/25/2020  M57 MPH          BINGHAM            ID   OTHER FEDERAL

            INL ARL FRD - ATOMIC CITY

&&

VPRESTON
Local storm report, Aug 25, 5:43 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     CENTRAL INL             43.59N 112.94W
08/25/2020  M63 MPH          BUTTE              ID   OTHER FEDERAL

            INL ARL FRD OBSERVATION

&&

VPRESTON
Local storm report, Aug 25, 5:48 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 S HOWE                43.71N 113.00W
08/25/2020  M56 MPH          BUTTE              ID   OTHER FEDERAL

            INL ARL FRD - BASE OF HOWE PEAK

&&

VPRESTON
Special weather statement, Aug 25, 5:53 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
553 PM MDT Tue Aug 25 2020

IDZ051-055-260045-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
553 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHEASTERN LINCOLN AND NORTHERN MINIDOKA COUNTIES UNTIL 645 PM
MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hazelton, or 19 miles northwest of Burley, moving
northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kimama and Laidlaw Corrals Airport.

LAT...LON 4276 11393 4277 11396 4277 11405 4281 11405
      4281 11413 4322 11365 4303 11339 4267 11393
TIME...MOT...LOC 2353Z 223DEG 40KT 4271 11408

ND

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:00 PM MDTSpecial Weather StatementPIHCassia75 min
Aug 24, 8:18 PM MDTSpecial Weather StatementPIHCassia, Power72 min
Aug 24, 9:17 PM MDTSpecial Weather StatementPIHPower58 min
Aug 25, 3:28 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more18 hr
Aug 25, 2:25 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 25, 3:10 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 25, 3:20 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Oneida, Power40 min
Aug 25, 3:55 PM MDTSevere Thunderstorm WarningPIHBannock, Blaine, Cassia, Franklin, Oneida, Power50 min
Aug 25, 3:59 PM MDTSpecial Weather StatementPIHBlaine46 min
Aug 25, 4:02 PM MDTSpecial Weather StatementPIHLincoln43 min
Aug 25, 4:23 PM MDTSpecial Weather StatementPIHPower22 min
Aug 25, 4:37 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Custer and 4 more38 min
Aug 25, 4:37 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power23 min
Aug 25, 4:41 PM MDTSpecial Weather StatementPIHBannock49 min
Aug 25, 4:56 PM MDTSpecial Weather StatementPIHBingham49 min
Aug 25, 5:09 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Jefferson and 2 more51 min
Aug 25, 5:22 PM MDTSpecial Weather StatementPIHBingham38 min
Aug 25, 5:26 PM MDTSpecial Weather StatementPIHCaribou34 min
Aug 25, 5:53 PM MDTSpecial Weather StatementPIHMinidoka52 min
Aug 25, 5:58 PM MDTSpecial Weather StatementPIHClark, Jefferson, Madison47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.